Drugs that treat hair loss and prostate enlargement are tied to a small increased risk of depression and self-harm, according to a new study from Canada.
The pills were not tied to an increased risk of suicide, however.
The drugs finasteride and dutasteride belong to a class of medications known as 5-alpha-reductase inhibitors (5ARIs). 5ARIs have come under increasing scrutiny in recent years by regulators in the United States and Canada because of a possible link to mental health issues, according to the researchers.
โThere wasnโt a lot of good studies in this area, and itโs a very common medication for urologists to use,โ said lead author Dr. Blayne Welk, of Western University and the Institute for Clinical Evaluative Sciences in Ontario.
Welkโs team analyzed data from 93,197 men who were at least 66 years old when they received prescriptions for 5ARIs between 2003 and 2013, plus another 93,197 similar men who had never filled a prescription for a 5ARI.
Overall, 5ARIs were not linked with an increased risk of suicide, the researchers reported in JAMA Internal Medicine.
During the first 18 months, however, the men using 5ARIs had an 88 percent higher risk of harming themselves. That risk did not extend beyond 18 months.
Men in the 5ARI group also had a 94 percent higher risk of depression in the first 18 months, compared to men not using these drugs. Beyond 18 months, the increased risk of depression fell to 22 percent.
The type of 5ARI did not appear to significantly alter the results.
Welk cautions that the actual risk of depression and self-harm is very low.
If the drugs were actually causing these side effects โ which this study wasnโt design to prove โ โyouโd need 470 men to take this medication for a full year to have a new case of depression,โ Welk told Reuters Health.
That number would have to be even higher to cause a new case of self-harm, since self-harm is less common than depression.
โIt is a risk potentially and patients and physicians should be aware of it,โ Welk said.
A separate study in the journal PeerJ evaluated another concern about 5ARIs โ erectile dysfunction.
Drs. Tina Kiguradze and William Temps of Northwestern University Feinberg School of Medicine in Chicago and colleagues found that when erectile dysfunction occurred in men taking 5ARIs for at least 180 days, the dysfunction was more likely to last at least 90 days after stopping the medication. Erectile dysfunction, when it occurred, resolved faster in men who took the medications for shorter periods.
The proportion of men taking 5ARIs and experiencing erectile dysfunction is likely around 5 percent, according to Dr. Landon Trost, who is head of andrology and male infertility at the Mayo Clinic in Rochester, Minnesota.
But itโs not clear how many men suffer persistent erectile dysfunction after stopping 5ARIs, said Trost, who was not involved with either of the new studies.
โI think itโs important to be educated about the potential side effects,โ he told Reuters Health.
Men who are already at increased risk for these potential side effects must weigh the risks and benefits of the drugs, Trost said.
He said older men taking 5ARIs for prostate problems might come to different conclusions than young men taking the pills for hair loss.
Additionally, he said, men should tell their doctors if they experience these symptoms.
Many of us spend a great deal of work time sitting at a desk/station every… Read More
The Kidney Disease: Improving Global Outcomes (KDIGO) and the Clinical Practice Guideline for the evaluation… Read More
The previously published clinical guidelines to treat cardiovascular disease (CVD) were precisely approaches to treat… Read More
Rheumatoid arthritis is said to affect around 1.5 million individuals. Recognized as an autoimmune condition… Read More
Injury, Trauma & Spinal Rehabilitation Specialist